Texas, 2001

Hail in Texas, May 10, 2001

May 10, 2001 · NWS MAF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 1:50 AM CST, 6 hours 3 minutes earlier.

Area forecast discussion, May 10, 1:50 AM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 AM CDT THU MAY 10 2001

UPPER LEVEL RIDGE CENTERED TO THE WEST OF THE AREA THIS MORNING...
WITH A SHORTWAVE RIPPLING THROUGH THE EAST SIDE OF THE RIDGE.
CONVECTION HAS BEEN OCCURRING SPORADICALLY ALONG THE SHORTWAVE
THIS MORNING. ONE CLUSTER OF STORMS OVER LEA/GAINES COUNTY PUT OUT A
SUBSTANTIAL AMOUNT OF LIGHTNING THIS MORNING...WITH AROUND 700 GROUND
STRIKES DURING A ONE HOUR PERIOD.  THIS CLUSTER HAS BEEN
DIMINISHING IN INTENSITY...BUT FURTHER CONVECTION ALONG THE
SHORTWAVE LOOKS LIKE A POSSIBILITY.

THE UPPER LEVEL RIDGE TO THE WEST IS NOT FORECAST TO GO ANYWHERE
DURING THE SHORT TERM...AND THE MAF CWA WILL STAY ON THE EAST
SIDE WITH A NLY TO NWLY FLOW ALOFT.  LOW LEVEL GULF MOISTURE
WILL REMAIN ACROSS THE AREA THROUGH THE PERIOD...AND I WILL CONTINUE
THE SLIGHT CHC POPS FOR EACH PERIOD.

THE ONLY EXCEPTION WILL BE ON FRIDAY NIGHT WHEN ANOTHER SHORTWAVE IS
PROGGED TO TRANSLATE THROUGH THE RIDGE AND EXIT ON THE EAST SIDE.
THIS WILL COINCIDE NICELY WITH A SURFACE FRONT PUSHING DOWN INTO THE
AREA...AND WITH THIS COMBINATION I BELIEVE IT WOULD BE PRUDENT TO
BOOST POPS INTO THE CHC CATEGORY ACROSS MOST OF THE PLAINS.  THE
FRONT ITSELF WILL NOT BE EXCEPTIONALLY STRONG...AND THE MAGNITUDE OF
THE COOL-DOWN ON SATURDAY SHOULD BE 10 DEGREES OR LESS.

LOOKING INTO THE EXTENDED...THE RIDGE AXIS SHOULD SHIFT TO THE EAST
ACROSS TEXAS ON THE WEEKEND...WITH LITTLE MIGRATION AFTER THAT.
THIS LOOKS TO BE A PRECIPITATION KILLER...ESPECIALLY FROM SUNDAY
ONWARD.  AT THIS TIME THERE ARE SOME SLIGHT CHANCE POPS IN THE
MOUNTAINS AND ADJACENT AREAS FROM SUNDAY THRU WEDNESDAY...AND I WILL
LEAVE THESE ALONE...BUT FOR THE PLAINS IT SHOULD REMAIN WARM AND
DRY.  DJK

...PRELIM NUMBERS...
MAF  90/61/90/59  2223
LSA  88/58/89/57  2113
E41  90/62/90/58  2223
6R6  90/63/91/63  1112
MRF  84/51/85/52  2222
CNM  94/59/94/58  2223

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 10, 3:19 AM CST, 4 hours 34 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 AM CDT THU MAY 10 2001

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHWEST
ALLOWING FOR WEAK UPPER LEVEL DISTURBANCES TO AFFECT THE REGION.
THIS...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE AND DAYTIME
HEATING...WILL CONTINUE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE OUTLOOK AREA.

.THREATS...

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY.
THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTE&D TO BECOME SEVERE AS
WINDS ALOFT REMAIN RELATIVELY WEAK.  SPOTTER ACTIVATION IS NOT
ANTICIPATED.

The radar

The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gaines

When
May 10, 7:53 AM CST
Where
Gaines County, Seminole
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.517, -102.650

Hail, Gaines

When
May 10, 8:18 AM CST
Where
Gaines County, 14 mi S of Seminole
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.517, -102.550

Hail, Andrews

When
May 10, 8:18 AM CST
Where
Andrews County, 14 mi N of Andrews
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245197, 5245756, 5245757.